Atrioventricular Dissociation Treatment & Management

Updated: Nov 16, 2017
  • Author: Chirag M Sandesara, MD, FACC, FHRS; Chief Editor: Jose M Dizon, MD  more...
  • Print
Treatment

Approach Considerations

Treatment of patients with atrioventricular (AV) dissociation depends on their symptoms, the underlying condition, and the presence of hemodynamic instability.  For patients who are hemodynamically unstable with sinus bradycardia, atrial pacing may be needed. If AV dissociation is due to supraventricular or ventricular tachycardia, termination of the tachycardia is required. Treatment of digoxin toxicity should also be pursued if indicated. Treatment of the underlying cause generally resolves the dissociation.

Medical care

Increasing the atrial rate with medications such as isoproterenol or atropine may be considered acutely. Occasionally, theophylline can be considered. The goal is to increase the sinus rate and slow the AV junctional rate for those who have AV dissociation due to sinus node disease. If there is an accelerated junctional rhythm, the goal is to slow the junctional rate. Drugs that can do this can also slow the sinus rate (calcium channel blockers, beta blockers, etc). 

Surgical intervention

A permanent pacemaker is necessary for severe symptomatic sinus bradycardia. Ablation of a junctional or ventricular tachycardia is required if this is the cause of the problem.

Consultations

Patients with unexplained or uncorrected persistent symptomatic AV dissociation due to an escape rhythm or ventricular tachycardia should be referred to an electrophysiologist or a cardiologist.

Prevention and long-term monitoring

Preventing AV dissociation is generally not possible except to eliminate any known triggers.

Routine outpatient clinic follow-up is required to prevent recurrence of AV dissociation, especially if an inciting cause was found and treated. It is reasonable to consider a Holter or event monitor in patients who were treated for AV dissociation and who may have ambulatory symptoms of lightheadedness or presyncope. Monitoring may uncover recurrence of AV dissociation, and this may affect treatment decisions.